Iowa, 2013

Hail in Iowa, May 20, 2013

May 20, 2013 · NWS ARX · 1 event in 1 county or zone

Thunderstorms developed across northeast Iowa during the evening of May 20th ahead of a cold front that was approaching from the west. An isolated severe thunderstorm produced large hail near Ossian (Winneshiek County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Thunderstorms developed across northeast Iowa during the evening of May 20th ahead of a cold front that was approaching from the west. An isolated severe thunderstorm produced large hail near Ossian (Winneshiek County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 20, 5:08 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 20, 5:08 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
608 PM CDT MON MAY 20 2013

.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 325 PM CDT MON MAY 20 2013

SURFACE MAP THIS AFTERNOON HAS A DEEP 995MB LOW OVER NORTHEAST SD
WITH A COLD FRONT/OCCLUSION EXTENDING SOUTHEAST OUT OF THE LOW INTO CENTRAL
MN/WI. DEW POINT ANALYSIS SHOWS DRIER AIR HAS PUSHED INTO THE AREA
TODAY BEHIND THE COLD FRONT. VIS SATELLITE SHOWING GROWING CUMULUS
FIELD GROWING ACROSS THE AREA...WITH LAPS INDICATING 0-1KM MLCAPE
ONLY AROUND 500J/KG AT THIS TIME. MEANWHILE...WATER VAPOR
IMAGERY/RAP H3 ANALYSIS SHOWING A JET MAX LIFTING NORTHEAST OUT OF
KS TOWARD THE AREA. THIS FEATURE IS EXPECTED TO INTERACT WITH A
DRYLINE MOVING NORTHEAST OUT OF NEB THIS EVENING FOR ANOTHER ROUND
OF SHOWERS AND THUNDERSTORMS. RAP13 SHOWS 0-1KM CAPE INCREASING INTO
THE 1300J/KG BY 03Z ALONG WITH AMPLE 0-3KM BULK SHEAR IN THE 35-40KT
RANGE. APPEAR STAGE IS SET FOR ANOTHER SEVERE THREAT WITH DAMAGING
WIND AND LARGE HAIL BEING THE MAIN THREAT. TORNADO THREAT APPEARS
SLIGHTLY DIMINISHED AT THIS POINT DUE TO HIGHER LIFTED CONDENSATION
LEVELS/LCLS.  LOOKING FOR THE CONVECTION TO WANE AFTER MIDNIGHT AS
THE BOUNDARY AND MOISTURE TRANSPORT MOVES NORTHEAST OUT OF THE AREA.

FOR TUESDAY...EXPECTING SLIGHTLY DRIER AIR TO OVERSPREAD MUCH OF THE
AREA IN DRY SLOT OF THE LOW AS IT MOVES THROUGH SOUTHERN MN. FAIRLY
STEEP LAPSE RATES WILL BE IN PLACE...HOWEVER WITH NO DEFINITE
BOUNDARY TO FOCUS CONVECTION...WENT WITH LOWER-END CONVECTION
PROBABILITIES SOUTHWEST OF I-94 WITH HIGHER POPS NORTHEAST OF THIS.
OTHERWISE...PLAN ON COOLER BUT NEAR NORMAL HIGH TEMPERATURES IN THE
70S.

.LONG TERM...(TUESDAY NIGHT THROUGH MEMORIAL DAY)
ISSUED AT 325 PM CDT MON MAY 20 2013

A BREAK IN THE ACTION IS EXPECTED TUESDAY NIGHT AS THE DRY SLOT OF
THE LOW CONTINUES TO WORK NORTHEAST THROUGH THE AREA AND DEFORMATION
SHRA/TS ACTIVITY REMAINS NORTHWEST. FOR WEDNESDAY...LOOK FOR THE LOW
TO SLIP EAST TOWARD SOUTHERN LAKE MICHIGAN WITH THE DEFORMATION
SHRA/ISOLATED THUNDER WORKING SOUTHEAST ACROSS THE AREA. WITH THE
DYNAMIC COOLING OF THE UPPER LOW/CLOUDS/PRECIPITATION...PLAN ON
HIGHS ONLY IN THE 60S. SHOWER CHANCES STAY IN THE FORECAST THROUGH
WEDNESDAY NIGHT/THURSDAY MORNING AS THE LOW SLOWLY MOVES EAST INTO
THE GREAT LAKES REGION.

FOR THURSDAY NIGHT/FRIDAY...APPEARS MUCH DRIER AIR WILL ADVECT INTO
THE AREA ON NORTH/NORTHEAST WINDS FROM HIGH PRESSURE OVER ONTARIO
CANADA. HIGHS COOL TREND CONTINUES THURSDAY/FRIDAY WITH READINGS
TOPPING OFF IN THE 60S.

SHOWER AND THUNDERSTORMS EXPECTED TO RE-ENTER THE PICTURE FRIDAY
NIGHT AND THEN LAST INTO SATURDAY AS A MID-LEVEL TROUGH OF LOW
PRESSURE MOVES THROUGH THE NORTHERN PLAINS INTO IA. APPEARS HIGHEST
PROBABILITY RAIN CHANCES REMAIN SOUTHWEST OF I-94 WITH DRIER
SOUTHEAST OUTFLOW OUT OF HIGH PRESSURE DROPPING INTO THE GREAT LAKES
REGION. RAIN CHANCES GET A LITTLE IFFY THROUGH THE REMAINDER OF THE
WEEKEND WITH THAT WEAK MID-LEVEL WAVE SKIMMING SOUTH OF THE AREA AND
HIGH PRESSURE REMAINING OVER ONTARIO/GREAT LAKES REGION. ONE THING
LOOKS SURE THOUGH...AND THAT COOLER THAN NORMAL TEMPERATURES WITH
HIGHS SATURDAY AND SUNDAY REMAINING IN THE 60S...WARMING SLIGHTLY
INTO THE MID 60S/LOWER 70S FOR MEMORIAL DAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 607 PM CDT MON MAY 20 2013

ADDITIONAL CONVECTIVE ACTIVITY HAS BEEN SLOW TO DEVELOP TODAY.
SOME ACTIVITY STARTING TO DEVELOP OVER WESTERN IOWA AHEAD OF THE
NEXT SHORT WAVE TROUGH ROUNDING THE BASE OF THE UPPER LEVEL
TROUGH. THE 22.21Z HRRR SHOWS THIS AREA OF CONVECTION WILL
CONTINUE TO ENHANCE THROUGH THE EVENING MOVING NORTHEAST TOWARD
THE REGION AND POSSIBLY IMPACTING THE TAF SITES AROUND 03Z FOR A 3
TO 4 HOUR PERIOD. HAVE ADJUSTED THE TIMING OF THE VCTS IN BOTH
TAFS TO REFLECT THIS NEW TIMING. ONCE THIS WAVE MOVES PAST THE
AREA...NOT A LOT OF ACTIVITY IS EXPECTED FOR THE REMAINDER OF THE
PERIOD. THE FRONT OVER EASTERN NEBRASKA IS EXPECTED TO SWING
THROUGH THE AREA EARLY TUESDAY AFTERNOON BRINGING THE WINDS AROUND
TO A MORE SOUTHWEST TO WEST DIRECTION. THIS WILL REALLY LIMIT THE
LOW LEVEL CONVERGENCE AND JUST EXPECTING A VFR CEILING TO BE IN
PLACE AS THE UPPER LEVEL LOW DRIFTS CLOSER TO THE AREA.

&&

.HYDROLOGY...
ISSUED AT 325 PM CDT MON MAY 20 2013

WITH BETTER FOCUS FOR CONVECTION THIS EVENING BEING ALONG AND EAST
OF THE MISSISSIPPI RIVER....HAVE DECIDED TO DROP THE FLOOD WATCH
THAT WAS IN EFFECT FOR PORTIONS OF SOUTHEAST MN/A PART OF NORTHEAST
IA. HOWEVER...WILL HAVE TO REMAIN ON HIGH ALERT FOR RIVER
FLOODING...PARTICULARLY ALONG THE ROOT RIVER IN SOUTHEAST MN AND THE
CEDAR IN NORTHEAST WHERE RIVER FLOOD WARNINGS ARE IN EFFECT. OTHER
RIVERS AND TRIBUTARIES WILL ALSO HAVE TO WATCHED ACROSS SOUTHEAST
MN/NORTHEAST IA FOR RISING WITHIN BANK LEVELS FROM RECENT HEAVY
RAINFALL ACTIVITY. DRYING EXPECTED FINALLY ON THURSDAY AS HIGH
PRESSURE NOSES IN FROM CANADA.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...04
HYDROLOGY...DAS
Hazardous weather outlook, May 20, 2:26 PM CST, 5 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
326 PM CDT MON MAY 20 2013

IAZ008-009-018-MNZ087-094-095-211100-
FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
326 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

FLOOD WARNINGS REMAIN IN EFFECT FOR RECENT HEAVY RAIN AND ON-GOING
FLOODING.

ADDITIONAL SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH MID EVENING.
ALTHOUGH THE STORMS WILL BE MORE SCATTERED THAN WEATHER ON SUNDAY...
A FEW STRONGER STORMS COULD DEVELOP WITH A RISK OF HAIL...
DAMAGING WIND AND BRIEF RAINFALL. ALTHOUGH A TORNADO COULD NOT BE
RULED OUT...THE OVERALL RISK LOOKS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. THE
PRIMARY CONCERN WILL BE LOCALIZED FLOODING DUE TO THE RECENT HEAVY
RAIN.

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY
NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN ANY
SEVERE WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 5 PM AND 10 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

IAZ010-011-019-029-030-MNZ088-096-WIZ017-029-032>034-041>044-053>055-
061-211100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-FAYETTE-
GRANT-HOUSTON-JACKSON-JUNEAU-LA CROSSE-MONROE-RICHLAND-TAYLOR-
TREMPEALEAU-VERNON-WINNESHIEK-WINONA-
326 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP HEADING
INTO THE EVENING. ALTHOUGH NOT EXPECTED TO BE AS WIDESPREAD AS
SUNDAY...A FEW SEVERE STORMS ARE POSSIBLE THAT COULD PRODUCE HAIL...
DAMAGING WIND AND BRIEF HEAVY RAINS. AN ISOLATED TORNADO IS ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS.

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY
NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN ANY
SEVERE WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED BETWEEN 5 PM AND 10 PM.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

MNZ079-086-211100-
DODGE-WABASHA-
326 PM CDT MON MAY 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS SOUTHEAST MINNESOTA.

.DAY ONE...TONIGHT

ADDITIONAL SHOWERS AND A FEW THUNDERSTORMS ARE STILL POSSIBLE
THROUGH MID EVENING. A MAJORITY OF THE SEVERE WEATHER WILL LIKELY
STAY SOUTH AND EAST OF THE AREA...BUT A BRIEF STRONG STORM IS
STILL POSSIBLE THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY. SEVERE
WEATHER IS NOT ANTICIPATED WITH THESE STORMS.

ADDITIONAL CHANCES OF THUNDERSTORMS ARE IN THE FORECAST FOR FRIDAY
NIGHT THROUGH SUNDAY. AT THIS TIME IT IS TOO EARLY TO DISCERN ANY
SEVERE WEATHER POTENTIAL WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY NOT BE NEEDED...BUT IF ANY STRONG STORMS ARE
OBSERVED...REPORTS WOULD BE APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

BOYNE/AJ/SHEA

In the hours before

Local storm report, May 20, 3:49 PM CST, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
449 PM CDT MON MAY 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     TSTM WND DMG     5 E WAUKON              43.27N 91.38W
05/19/2013                   ALLAMAKEE          IA   PUBLIC

            ONE TREE DOWN...TEN INCH TRUNK SNAPPED OFF

&&

AK
Special weather statement, May 20, 6:41 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT MON MAY 20 2013

IAZ010-019-029-210115-
CHICKASAW-FAYETTE-WINNESHIEK-
741 PM CDT MON MAY 20 2013

AT 738 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CENTRAL FAYETTE COUNTY...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL UP TO 1/2 INCH IN DIAMETER
AND TORRENTIAL DOWNPOURS MAY ACCOMPANY THIS STRONG THUNDERSTORM.

LOCATIONS THAT MAY BE AFFECTED INCLUDE...
ST. LUCAS...ELDORADO...FESTINA...FORT ATKINSON...CALMAR...LAKE MEYER
COUNTY PARK...NORDNESS AND COUNTY ROAD W 46 AND CENTENNIAL ROAD.

ZT

The radar

The La Crosse radar (KARX), 84 km away, was scanning. The volume nearest the first event began at 01:30 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winneshiek

When
May 20, 7:30 PM CST
Where
Winneshiek County, 2.94 mi SSE of Nordness
Measured
1 in hail
Reported by
Public
Coordinates
43.190, -91.760

One inch was reported north of Ossian.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448874.